Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 24, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 30, 2014, 9:04 PM CDT for Rock County, Minnesota; Lyon County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2014, 9:04 PM CDT (02:04 UTC)
- Expired
- May 30, 2014, 9:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:05 PM CDT | HAIL 0.88 | 4 W Rock Rapids, IA | WIND GUSTS ESTIMATED AROUND 45 MPH. |
| May 30, 9:14 PM CDT | HAIL 0.5 | 1 W Rock Rapids, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
310
WUUS53 KFSD 310204
SVRFSD
IAC119-MNC133-310230-
/O.NEW.KFSD.SV.W.0024.140531T0204Z-140531T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT FRI MAY 30 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LYON COUNTY IN NORTHWEST IOWA...
SOUTH CENTRAL ROCK COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 930 PM CDT
* AT 901 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCK
RAPIDS...AND MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STEEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4360 9625 4357 9609 4336 9619 4339 9632
TIME...MOT...LOC 0205Z 197DEG 26KT 4344 9623
HAIL...1.00IN
WIND...60MPH
$$
CHENARD2 follow-up statements
630
WWUS53 KFSD 310219
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT FRI MAY 30 2014
IAC119-MNC133-310230-
/O.CON.KFSD.SV.W.0024.000000T0000Z-140531T0230Z/
LYON IA-ROCK MN-
919 PM CDT FRI MAY 30 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
ROCK AND NORTH CENTRAL LYON COUNTIES UNTIL 930 PM CDT...
AT 918 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCK RAPIDS...
AND MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
STEEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4360 9625 4357 9612 4343 9619 4346 9629
TIME...MOT...LOC 0219Z 197DEG 22KT 4348 9622
HAIL...1.00IN
WIND...60MPH
$$
CHENARD224 WWUS53 KFSD 310228 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 928 PM CDT FRI MAY 30 2014 IAC119-MNC133-310238- /O.EXP.KFSD.SV.W.0024.000000T0000Z-140531T0230Z/ LYON IA-ROCK MN- 928 PM CDT FRI MAY 30 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ROCK AND NORTH CENTRAL LYON COUNTIES WILL EXPIRE AT 930 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4360 9625 4357 9612 4343 9619 4346 9629 TIME...MOT...LOC 0228Z 197DEG 22KT 4353 9619 $$ CHENARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:54 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 30, 6:54 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 654 PM CDT FRI MAY 30 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 336 PM CDT FRI MAY 30 2014 CURRENT CONVECTION LIFTING NORTHWARD AND IS ASSOCIATED WITH WHAT IS OUR EVER PRESENT UPPER LOW RESIDING WELL TO OUR SOUTH. SO ONCE AGAIN...THE UPPER LOW HAS KICKED OFF AIR MASS THUNDERSTORMS THIS AFTERNOON WHICH WILL RAPIDLY WANE IN THE LATE AFTERNOON OR EARLY EVENING. FURTHERMORE...THIS ACTIVITY WILL REMAIN CONFINED TO ALONG AND EAST OF THE I 29 CORRIDOR. OTHERWISE TO OUR WEST...THERE IS A CHANCE THAT CONVECTION MAY LEAK INTO OUR WESTERN ZONES AS THE NIGHT PROGRESSES FROM A STALLED SURFACE BOUNDARY IN CENTRAL SD. MOST OF THE STORMS IN THAT AREA WILL LIKELY REMAIN TIED TO THE BOUNDARY. BUT A FEW STORMS MAY RUMBLE NORTHEASTWARD FROM THOSE AREAS. CONCERNING TEMPERATURES...STICKY DEW POINTS THIS TIME OF YEAR AND A SOUTHERLY SURFACE FLOW WILL KEEP LOWS ON THE WARM SIDE...GENERALLY IN THE MID 60S. ON SATURDAY...THE FIRST IN A SERIES OF SHORTWAVES OVER THE NEXT FEW DAYS WILL MOVE ACROSS THE FORECAST AREA THROUGH THE DAY. STORM POTENTIAL WILL FOLLOW SUIT WITH AMPLE ELEVATED INSTABILITY. THAT SAID...THE WIND SHEAR IN THE MID LEVELS REMAINS RATHER WEAK AS WITNESSED BY THE NAM AND GFS SOUNDINGS...AS WELL AS THE 0-6M BULK SHEAR VECTORS. CANNOT RULE OUT A ROGUE SEVERE CELL ON SATURDAY...BUT CHANCES OF THAT WILL BE LIMITED. THUNDERSTORM COVERAGE WILL PROBABLY BECOME LIKELY TO WIDESPREAD ALONG THE SHORT WAVE IN THE WESTERN AND NORTHERN HALVES OF OUR AREA...WITH LESSER CHANCES FURTHER SOUTH AS THE WAVE SHEARS OFF TO THE NORTHEAST. CLOUD COVER MAY HINDER TEMPERATURES FROM RISING TOO SHARPLY ON SATURDAY...SO READINGS WILL BE A BIT COOLER WHEN COMPARED TO TODAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 336 PM CDT FRI MAY 30 2014 SUN...FOCUS WILL BE ON HEAVY RAIN/FLASH FLOOD POTENTIAL. STATIONARY BOUNDARY ACROSS CENTRAL SD WILL GET A KICK EAST/SE ON SUNDAY AS A WEAK WAVE MOVES ACROSS THE STATE. BOTH THE NAM/GFS PWATS ARE AROUND 1.5 WHICH IS WELL ABOVE NORMAL FOR THIS TIME OF YEAR. IN ADDITION TO THAT...WEAK MID LEVEL FLOW WILL KEEP ANY TSRA MOVEMENT TO A MINIMUM...ALLOWING FOR HEAVY DOWNPOURS. SLOW MOVING FRONT WILL LINGER NEAR SUX ON MON MORNING SO WILL HANG ON TO PRECIP CHANCES THERE QPF FOR SATURDAY NIGHT INTO MONDAY ANYWHERE FROM 1-1.5 INCHES WITH LOCALLY HIGHER AMOUNTS OF UP TO 2.5 INCHES. FRONT WILL PASS THROUGH ON LATE SUN NIGHT INTO MONDAY AND HAVE LIMITED POPS TO A SMALL PORTION OF SW MINNESOTA. BY LATE MON NITE INTO TUES HAVE KEPT CONDITIONS DRY AS WE ARE BETWEEN SYSTEMS AT THAT TIME. NEXT CHANCE OF PRECIP RETURNS ON TUES NIGHT WITH ANOTHER SFC LOW AND H5 TROF APPROACHES FROM THE WEST. H5 TROF PASSES EAST THROUGH THE PLAINS FROM WED NIGHT THRU THURS SO HAVE KEPT IN CHC TSRA THROUGH THE PD. TEMPS THROUGH THE EXTENDED WILL REMAIN ABOVE NORMAL IN THE LOW TO MID 80S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 654 PM CDT FRI MAY 30 2014 CURRENTLY VFR ACROSS THE AREA...WITH A FEW POPCORN THUNDERSTORMS OUT THERE. THESE SHOULD DISSIPATE WITH SUNSET. ANOTHER AREA OF THUNDERSTORMS CURRENTLY ACROSS CENTRAL SOUTH DAKOTA ASSOCIATED WITH A NEARLY STATIONARY BOUNDARY. THERE IS A CHANCE SOME OF THESE STORMS COULD MAKE IT INTO KHON TONIGHT...BUT FEEL THREAT IS TOO LOW AT THIS TIME TO MENTION IN THE TAFS. DID GO AHEAD AND REMOVE THE MVFR STRATUS IN THE KFSD AND KSUX TAFS. STILL A CHANCE SOMETHING FORMS...BUT LATEST GUIDANCE SEEMS TO BE BACKING OFF ON THE POTENTIAL. WILL CONTINUE TO MONITOR TRENDS THOUGH. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED TOMORROW...MOVING FROM WEST TO EAST ACROSS THE CWA. TIMING IS STILL UNCERTAIN...BUT CONFIDENCE IN GETTING STORMS IS HIGH ENOUGH TO MENTION IN THE TAFS...WILL PROBABLY HAVE TO ADJUST TIMING AS THINGS BECOME MORE CLEAR. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM...SALLY AVIATION...CHENARD
Hazardous weather outlook, May 30, 8:01 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 801 PM CDT FRI MAY 30 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-010115- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 801 PM CDT FRI MAY 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY WEST OF THE JAMES RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT FOR THUNDERSTORMS IS EXPECTED TO INCREASE THROUGHOUT THE WEEKEND. THERE IS A SLIGHT RISK FOR SEVERE STORMS BOTH SATURDAY AND SUNDAY. THE GREATEST CHANCE FOR SEVERE STORMS WILL BE IN THE LATE AFTERNOON AND EVENING HOURS. IN ADDITION...THERE IS A RISK OF EXCESSIVE RAINFALL WHICH COULD CAUSE URBAN OR FLASH FLOODING. SLOW MOVING THUNDERSTORMS AND OR TRAINING COULD LEAD TO AREAS OF 2 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 30, 3:45 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 4 E AKRON 42.82N 96.49W
05/30/2014 E1.00 INCH PLYMOUTH IA PUBLIC
&&Local storm report, May 30, 5:27 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT FRI MAY 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 2 ENE RUSHMORE 43.63N 95.76W
05/30/2014 E0.75 INCH NOBLES MN PUBLIC
&&
ADAMSNearby
Severe Thunderstorm Warnings in Minnesota, 2014Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.